Intoxication and ER deaths from Synthetic Cannabinoids

Synthetic cannabinoids are part of a group of drugs called new psychoactive substances (NPS). NPS are unregulated mind-altering substances that have become newly available on the market and are intended to produce the same effects as illegal drugs. Some of these substances may have been around for years but have reentered the market in altered chemical forms, or due to renewed popularity.

Individuals reported acquiring the contaminated synthetic cannabinoid products (i.e., K2, spice, synthetic marijuana, and legal weed) from convenience stores, dealers, and friends, in counties across the state.

Synthetic cannabinoids are human-made, mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. They are sold for recreational drug use with claims they will provide the user the effects of cannabis. These products are also known as herbal or liquid incense and have brand names such as K2, Spice, Black Mamba, Bombay Blue, Genie, and Zohai, but may be packaged under other brand names also.

These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. Because of this similarity, synthetic cannabinoids are sometimes misleadingly called "synthetic marijuana" (or "fake weed"), and they are often marketed as safe, legal alternatives to that drug. In fact, they are not safe and may affect the brain much more powerfully than marijuana; their actual effects can be unpredictable and, in some cases, more dangerous or even life-threatening.

Deaths from synthetic cannabinoids have occurred from ingesting too much of the drug.  Also, deaths from synthetic cannabinoid-related motor vehicle accidents are now widely reported in the news.

Sythetic cannabinoid is ofter overlooked in the emergency department.  A recent study highlights this.

Nearly half of patients with suspected synthetic-cannabinoid-receptor agonist (SCRA) intoxication test negative for an SCRA, and many test positive for another substance, researchers report.  Clinicians caring for patients with reported synthetic-cannabinoid exposures must have a high index of suspicion for other drugs of abuse, trauma, or other medical conditions, and should evaluate and treat accordingly,

Additionally, for patients that are exposed to synthetic cannabinoids, it is essential to look out for new or different symptoms and complications, as the chemical composition of these agents is rapidly evolving.

SCRAs, sometimes referred to as "K2" or "Spice," have become popular recreational drugs due to their easy availability, legal ambiguity, inability to be detected by current drug screens, and the potent high associated with their use. Acute SCRA intoxication presents with a wide range of symptoms and poses significant challenges to emergency medicine clinicians seeking to identify and manage these patients.

Dr. Mazer-Amirshahi and colleagues sought to characterize and confirm the constituents of reported or suspected SCRA exposures presenting to two academic emergency departments in Washington, D.C.  Among the 128 unique patients included in the study, only 71 (55.5%) tested positive for an SCRA. Most (40/71) were positive for an SCRA alone, but 31 were positive for an SCRA and another substance.  Among those testing positive, 12 were positive for two SCRAs, four were positive for three SCRAs, and two were positive for four SCRAs, the researchers report in the American Journal of Emergency Medicine, online December 24.

Of the 57 patients who tested negative for an SCRA, 28 (21.9% overall) tested positive for another substance, the most common being tetrahydrocannabinol (THC) and phencyclidine (PCP). The rest (22.7% of patients overall) tested negative for SCRAs and toxicology screens.

The most commonly detected SCRAs were AB-fubinaca (39.4%), ADB-fubinaca (21.1%), AB-chminaca 3-methyl-butanoic acid (21.1%), ADB-chminaca (19.7%) and 5-flouro-PB-22 (11.3%).  There was a significant shift in the chemical constituents from prior studies, which is a known trend to avoid legal regulation.

 

SOURCE:  https://bit.ly/2RqfTU1

Am J Emerg Med 2018.  Intoxication From Synthetic-Cannabinoid-Receptor Agonists Often Missed.

 

Copyright © 2016 - www.emergencymedicineexpert.com & Dr. Barry Gustin